Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 50, NWS Sioux Falls, SD

May 9, 2022Charles Mix County, Douglas County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2022, 4:12 AM CDT for Charles Mix County, Douglas County, Gregory County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2022, 4:12 AM CDT (09:12 UTC)
Expired
May 9, 2022, 4:45 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Charles Mix County, SD, Douglas County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 165 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:15 AM CDTTSTM WND GST 551 Wsw Fairfax, SDMESONET STATION EW7290 BUTTE 8NNW.
May 9, 4:20 AM CDTTSTM WND GST 607 S Platte, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 11:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS53 KFSD 090912
SVRFSD
SDC023-043-053-090945-
/O.NEW.KFSD.SV.W.0050.220509T0912Z-220509T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
412 AM CDT Mon May 9 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Charles Mix County in south central South Dakota...
  Southeastern Gregory County in south central South Dakota...
  Douglas County in south central South Dakota...

* Until 445 AM CDT.

* At 412 AM CDT, a severe thunderstorm was located over Bonesteel, or
  18 miles northwest of Spencer, moving northeast at 70 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lake Andes, Platte and Geddes around 425 AM CDT.

Other locations in the path of this severe thunderstorm include New
Holland, Armour, Corsica and Harrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9880 4350 9815 4300 9869 4300 9885
      4309 9908
TIME...MOT...LOC 0912Z 222DEG 61KT 4310 9891 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dux
2 follow-up statements
518 
WWUS53 KFSD 090927
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
427 AM CDT Mon May 9 2022

SDC053-090936-
/O.CAN.KFSD.SV.W.0050.000000T0000Z-220509T0945Z/
Gregory SD-
427 AM CDT Mon May 9 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREGORY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central South Dakota.

LAT...LON 4350 9880 4349 9816 4307 9861 4307 9869
      4313 9875 4315 9878 4316 9886 4318 9888
      4324 9888 4325 9891 4325 9897
TIME...MOT...LOC 0926Z 215DEG 59KT 4326 9869 

$$

SDC023-043-090945-
/O.CON.KFSD.SV.W.0050.000000T0000Z-220509T0945Z/
Charles Mix SD-Douglas SD-
427 AM CDT Mon May 9 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR CENTRAL CHARLES MIX AND DOUGLAS COUNTIES...

At 426 AM CDT, a severe thunderstorm was located over Geddes, or 10
miles northwest of Lake Andes, moving northeast at 70 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Armour, New Holland, Harrison and Corsica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9880 4349 9816 4307 9861 4307 9869
      4313 9875 4315 9878 4316 9886 4318 9888
      4324 9888 4325 9891 4325 9897
TIME...MOT...LOC 0926Z 215DEG 59KT 4326 9869 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dux
197 
WWUS53 KFSD 090943
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
443 AM CDT Mon May 9 2022

SDC023-043-090953-
/O.EXP.KFSD.SV.W.0050.000000T0000Z-220509T0945Z/
Charles Mix SD-Douglas SD-
443 AM CDT Mon May 9 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLES MIX AND
DOUGLAS COUNTIES WILL EXPIRE AT 445 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4350 9880 4349 9816 4307 9861 4307 9869
      4313 9875 4315 9878 4316 9886 4318 9888
      4324 9888 4325 9891 4325 9897
TIME...MOT...LOC 0943Z 215DEG 72KT 4344 9848 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:49 AM CDT, 23 minutes earlier.

Area forecast discussion, May 9, 3:49 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
349 AM CDT Mon May 9 2022

.SHORT TERM...(Today and Tonight)
Issued at 349 AM CDT Mon May 9 2022

Ongoing strong-severe convection over western portions of the
forecast area expected to lift north of our Highway 14 corridor
counties by 12Z or shortly thereafter, though spotty trailing
showers may linger in northern areas through mid-morning before the
associated mid-level wave slides through.

After any early morning storm threat, the main challenges for today
will focus on temperatures/winds and any associated fire weather
concerns.

50kt southerly low level jet lifts through northwest IA/southwest MN
this morning. This are currently quite stable, owing to a broad low
stratus deck across the region. However, shortly after sunrise, the
low level jet does promote shallow mixing, which will aid in drawing
some of the stronger winds to the surface. May be a bit marginal at
first, especially away from the higher elevations, but RAP/HRRR
continue to support a few near-advisory level gusts in the southerly
flow across our far eastern areas mid-morning to early afternoon.
Stronger winds more likely to mix down across the western/northern
CWA, as flow turns more west-southwesterly with the passing wave and
leading pre-frontal trough/dry line. Even mixing to just 4-5kft AGL
taps into 45-50kt winds, which supports advisory level gusts in this
area through sunset as well. All that to say existing wind advisory
areas look reasonable and am not planning any changes.

Pre-frontal temperatures could get quite warm today, as 850mb temps
warm near or above 20C in areas east of the IA/MN Hwy 60 corridor.
This is supportive of highs in the upper 80s/near 90, though the
initial rise will be a bit slow due to the aforementioned stratus.
Cool front moves across the CWA through the day, with initial 850mb
cold advection reaching our far western counties by late morning,
and our far east by mid-afternoon. This could allow temperatures to
start falling off from daytime highs a bit sooner than our typical
early May diurnal range, but still looking for highs ranging from
those near-90 readings in northwest Iowa, to around 70 from Huron to
Chamberlain.

Along with the stronger winds, good mixing should tap into dry air
above 850mb. Although we've had areas of decent rain in the past
week or two, continued drought conditions and abnormally dry soil
moisture conditions, especially east of a Lake Andes-Brookings line,
support hedging toward the drier side of dew point guidance for this
afternoon. This yields very dry RH values from around Yankton east
into much of northwest Iowa this afternoon. Fortunately, at the time
of peak heating/lowest humidity, winds in this area should be lower
than areas farther to the north. However, still see a potential for
gusts 25-35 mph, so any areas which are still lagging in sufficient
green-up or have areas of tall dormant grasses could see very high
or even extreme fire danger conditions.

Winds drop off fairly quickly after sunset, with approaching surface
ridge allowing for light winds swinging around to the north tonight.
The dry air which filters in through the afternoon should lead to a
comfortable night in most areas, with lows in the 40s to lower 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 349 AM CDT Mon May 9 2022

Tuesday should be a pleasant day, with relatively light north to
northeast winds (10-20 mph), low humidity levels and seasonably
mild high temperatures in the 70s-lower 80s.

Midweek, we are still looking for a significant warm-up as an
anomalously strong mid-upper level ridge builds through the
Mississippi Valley. Most models keep our forecast area on the
northwest periphery of the ridge axis, which could keep us out of
the hottest portion of the air mass, but should still support near
record or record temperatures Wednesday through Thursday.

This will also place us near a somewhat active southwest flow.
Extremely difficult to have any confidence in specific timing or
location of any waves traversing this southwest flow which may
trigger some convective activity, and as a result, will stick with
the blended pops which show periodic chances Wednesday through
Thursday night.

For Wednesday, will have to monitor trends on timing of a warm
front lifting north with an associated mid-level wave. Areas near
and north of this warm front will see the potential for a few
severe storms Wednesday afternoon/evening, as very steep mid-level
lapse rates will provide plenty of instability. Given proximity
of the upper level ridge to our east, deep layer shear is the
strongest well west and north of our area. However, presence of
the low level boundary potentially interacting with a weak wave
lifting north will support at least an isolated severe threat
Wednesday.

Stronger trough swings northeast across the Rockies, shoving the
upper ridge axis a bit farther east, and allowing stronger winds
aloft/stronger shear to shift eastward as well. Associated surface
low could drag a boundary into our western CWA by late Thursday,
which will provide another chance for possible severe storms. This
upper trough lingers over central Canada and the Upper Midwest
into next weekend, providing for a return to near, or even a bit
below normal temperatures for Friday through Sunday, with spotty
precipitation chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1100 PM CDT Sun May 8 2022

MVFR/IFR stratus will continue to spread across the area
overnight, and persist through late Monday morning. May also see
areas of drizzle develop where stratus resides. Strong to
severe thunderstorms will push from south central SD into east
central SD from 08Z to 12Z, with large hail possible as well as
erratic stronger winds.

Southeasterly winds will increase overnight, gusting at 20 to 30
kts at times, transitioning to west/southwesterly on Monday
afternoon. Winds then decrease and become northwesterly on Monday
evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for SDZ038>040-050-052>060-063-064.

MN...Wind Advisory from 7 AM this morning to 4 PM CDT this afternoon
     for MNZ081-089-090.

     Wind Advisory from 7 AM this morning to 8 PM CDT this evening
     for MNZ071-072-080-097.

IA...Wind Advisory from 7 AM this morning to 4 PM CDT this afternoon
     for IAZ002-003-013-014-022.

NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, May 8, 8:37 PM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
837 PM CDT Sun May 8 2022

SDZ038>040-050-052>060-063-064-100145-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
837 PM CDT Sun May 8 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms will be possible late tonight
into Monday morning. A few of these storms would be capable of
producing hail to the size of ping pong balls.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds are expected on Monday. Winds to 45 mph may be
possible.

A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations. The warmest temperatures will be south of Interstate
90.

Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

MNZ071-072-080-097-100145-
Lincoln-Lyon-Murray-Pipestone-
837 PM CDT Sun May 8 2022

This Hazardous Weather Outlook is for southwest Minnesota.

.DAY ONE...Tonight.

Isolated thunderstorms may be possible late tonight into Monday
morning. If these storms develop, they could produce hail to the size
of ping pong balls.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds are expected on Monday. Winds to 45 mph may be possible.

A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations.

Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely at this time.

IAZ001-MNZ098-SDZ061-062-065>070-100145-
Lyon-Rock-McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-
837 PM CDT Sun May 8 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and southeast South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms may be possible late tonight into Monday
morning. If these storms develop, they could produce hail to the size
of half dollars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds are expected on Monday. Winds to 40 mph may be
possible.

A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations. The warmest temperatures will be south of Interstate
90.

Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-MNZ081-089-090-100145-
Osceola-Cottonwood-Nobles-Jackson-
837 PM CDT Sun May 8 2022

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...Tonight.

Isolated thunderstorms may be possible late tonight into Monday
morning. If these storms develop, they could produce marginally
severe hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds are expected on Monday. Winds to 45 mph may be possible.

A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations. The warmest temperatures will be south of Interstate
90.

Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012-020-021-031-032-NEZ013-014-SDZ071-100145-
Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Union-
837 PM CDT Sun May 8 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms are possible late tonight. Severe storms are
not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds are expected on Monday. Winds to 40 mph may be
possible.

A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations.

Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ003-013-014-022-100145-
Dickinson-O'Brien-Clay-Buena Vista-
837 PM CDT Sun May 8 2022

This Hazardous Weather Outlook is for northwest Iowa.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:47 AM CDTSevere Thunderstorm WarningFSDBeadle43 min
May 9, 3:25 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDGregory50 min
May 9, 4:16 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory44 min
May 9, 6:24 AM CDTSevere Thunderstorm WarningFSDBrookings25 min
May 9, 6:37 AM CDTSevere Thunderstorm WarningFSDBrookings23 min
May 9, 10:34 AM CDTRiver Flood WarningFSDBeadle122 days
May 9, 10:34 AM CDTRiver Flood WarningFSDSanborn48 hr
May 9, 10:50 AM CDTRiver Flood WarningFSDDavison, Hanson47 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.